Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 77, NWS Mobile, AL

March 8, 1998Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 3:57 AM CST for Covington County, Alabama. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 1998, 3:57 AM CST (09:57 UTC)
Expired
Mar 8, 1998, 5:00 AM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 4:00 AM CSTHail 0.75Andalusia, ALDime size hail was reported near Andalusia.
Mar 8, 4:00 AM CSTThunderstorm Wind 50Lockhart, ALTrees and power lines were blown down near Lockhart.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 9:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS1 KMOB 080959 RRA
SVRMOB
ALC039-081100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
357 AM CST SUN MAR 8 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHERN ALABAMA

   ...COVINGTON COUNTY


AT 357 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTHWEST OF ANDALUSIA MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  ANDALUSIA AT 400 AM CST
  OPP   AT 410 AM CST
  ROSE HILL AT 415 AM CST



A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:18 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 8, 3:18 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
318 AM CST SUN MAR 8 1998

00Z NGM DATA A WELCOME SIGHT FOR THIS FORECAST. H5 LOW MOVES NE TO NE
AR WITH SFC LOW LIFTING TO WRN KY BY 00Z MON. COLD FRONT SEEN IN
CURRENT SFC ANAL PUSHING OFF THE TX COAST AND SOON TO ENTER WRN MS.
KMOB LOOP SHOWS SQUALL LINE WITH VERY HEAVY RAIN ADVANCING EWD...SO
WILL KEEP FFW TODAY FOR NW FL AND AL COUNTIES GENERALLY EAST OF
INTERSTATE 65...AND WILL LIKELY DROP THIS LATER THIS MORNING AS LL
JET SHIFTS FURTHER EAST. WV SAT LOOP SHOWS PROMINENT DRY SLOT
ADVANCING RAPIDLY NEWD INTO TN/KY AND LESS QUICKLY INTO AL IN WAKE OF
SQUALL LINE.  NGM PROGS DEEP DRY AIR TO CONTINUE ADVECTING INTO CWA
THROUGH TODAY. EXPECT COLD FRONT TO DECELERATE TODAY AS SFC LOW LIFTS
NE WHICH PUT EXPECTED FROPA BY MIDDAY FOR WRN CWA AND EXIT ERN CWA
DURING THE MID AFT HOURS. PER COORD WITH BHM/SPC...THINKING IS THAT
SUFFICIENT LL MOISTURE WILL BE AVAILABLE WITH FRONT TO INITIATE
THUNDERSTORMS.  CONSIDERING COOL AND DEEP DRY AIR ALOFT AND STRONG
DYNAMICS ADVANCING INTO CWA THIS AFT...WILL KEEP SVR WORDING IN ZONES
FOR TODAY DESPITE ONLY MILD LL SHEAR. DRY CONDITIONS FINALLY ARRIVE
FOR TONIGHT AND SUN.

OVER THE COASTAL WATERS...HAVE ACTUALLY ATTAINED GALE CONDITIONS AT
DPI...BUT WINDS WILL SUBSIDE IN NEXT FEW HOURS AS SQUALL LINE
ADVANCES SLOWLY EASTWARD. WINDS ELSEWHERE WILL REMAIN IN SCA RANGE
THROUGH MON AS COLD FRONT PUSHES THROUGH TODAY SWITCHING WINDS TO THE
W AND THEN TO THE NW FOR TONIGHT.

MOB 72/43/56/33 6100  PNS 73/45/58/35 7100
DTS 70/48/61/38 +100  EVR 71/43/52/29 7100 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:14 PM CSTFlash Flood WarningMOBMobile116 min
Mar 8, 12:19 AM CSTFlash Flood WarningMOBBaldwin2 hr
Mar 8, 12:46 AM CSTSevere Thunderstorm WarningMOBConecuh64 min
Mar 8, 12:59 AM CSTFlash Flood WarningMOBMobile3 hr
Mar 8, 1:08 AM CSTFlash Flood WarningMOBConecuh, Escambia2 hr
Mar 8, 1:33 AM CSTFlash Flood WarningMOBCovington117 min
Mar 8, 2:18 AM CSTFlash Flood WarningMOBBaldwin, Escambia, Mobile4 hr
Mar 8, 2:18 AM CSTFlash Flood WarningMOBConecuh, Covington4 hr
Mar 8, 4:27 AM CSTFlash Flood WarningMOBConecuh2 hr
Mar 8, 5:38 AM CSTFlash Flood WarningMOBCrenshaw4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBBaldwin, Conecuh, Covington, Escambia4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBMobile4 hr
Mar 8, 10:09 AM CSTSevere Thunderstorm WarningMOBButler61 min
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCovington, Escambia5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBBaldwin5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBButler, Conecuh5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBMobile5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCrenshaw5 hr
Mar 8, 1:48 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia62 min
Mar 8, 2:08 PM CSTSevere Thunderstorm WarningMOBBaldwin62 min
Mar 8, 2:20 PM CSTTornado WarningMOBButler50 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia63 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBConecuh63 min
Mar 8, 3:18 PM CSTSevere Thunderstorm WarningMOBButler62 min
Mar 8, 3:30 PM CSTFlash Flood WarningMOBBaldwin, Escambia6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBButler, Conecuh, Covington6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBCrenshaw6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBMobile6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.